Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 8, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 9, 2018, 5:22 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2018, 5:22 PM MST (00:22 UTC)
- Expired
- Jul 9, 2018, 8:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 42 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 5:30 PM MST | FLOOD | 5 Nw Ahwatukee Foothill, AZ | STREET FLOODING IN AND AROUND 27TH AVE. AND DOBBINS WITH IRRIGATION CANALS OVERFLOWING. STREETS REPORTED AS IMPASSABLE. |
| Jul 9, 7:45 PM MST | FLASH FLOOD | 7 Sw Phoenix, AZ | FLOODED ROADWAYS AROUND 43RD AVE AND BASELINE THROUGH DOBBINS RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 135 J/kg
- Mixed-layer CIN
- -154 J/kg
- Mixed-layer LCL
- 2233 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
501 WGUS55 KPSR 100022 FFWPSR AZC013-100315- /O.NEW.KPSR.FF.W.0008.180710T0022Z-180710T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 522 PM MST MON JUL 9 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Maricopa County in south central Arizona... * Until 815 PM MST. * At 520 PM MST, Doppler radar and automated county rain gauges indicated thunderstorms producing heavy rain across the warned area. Rain gages indicate over one inch has fallen within an hours time. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Laveen, South Mountain Park, South Phoenix and Komatke. LAT...LON 3342 11205 3332 11207 3330 11219 3343 11221 $$ MS
1 follow-up statement
742 WGUS75 KPSR 100309 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 809 PM MST MON JUL 9 2018 AZC013-100319- /O.EXP.KPSR.FF.W.0008.000000T0000Z-180710T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Maricopa AZ- 809 PM MST MON JUL 9 2018 ...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 815 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3342 11205 3332 11207 3330 11219 3343 11221 $$ Hernandez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:05 PM MST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 9, 3:05 PM MST, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 305 PM MST Mon Jul 9 2018 .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to bring daily thunderstorm chances to most of the region. An upper level trough moving through today and early Tuesday should enhance monsoon activity creating better chances for more widespread storms than a typical monsoon day. Temperatures will continue to trend downward through the middle of the week and then level off a few degrees below normals. && .DISCUSSION... Current radar shows showers and thunderstorms that have developed southeast and east of the Phoenix from Pinal cty. to S. Gila county with more extensive storm development taking place in south central and northern Arizona. The very strong Monsoon high pressure system remains in place over the central Rockies. It is in an excellent position to continue to provide moist easterly flow from the Gulf of Mexico and Mexico into the Desert Southwest via it's attendant south stream easterly jet. A pronounced upper level low and inverted trough seen in water vapor imagery over east AZ with a dry slot wrapping into is progged to move over our region this afternoon and evening where it will expand and dramatically decelerate. The strong easterly wave will have plenty of moisture to work with as it moves into a well conditioned Monsoon environment. Boundary layer dewpoint temperatures remain very high with 60s and 70s F being reported at the surface and 12-20C being reported through 925 and 850mb. Amidst significant mid level moisture advection from the southeast, strong sounding and model CAPE of up to 1500-2000 j/kg., and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of Monsoon threats from this afternoon through tonight. This includes the threat of severe thunderstorm winds, flash flooding and dense blowing dust. The strongest storms will be capable of producing gusts near 60mph and peak rainfall rates over 4in./hr as well as the potential for hail. High-res models indicate the prime threat areas to be from Phoenix westward to the California border. Expect a series of strong easterly outflows to span our forecast area from north to south and sweep from Maricopa and Pinal counties all the way to southeast CA. Tuesday looks to be a bit drier and more of a down day, however Tuesday night and Wednesday morning are shaping up to be another fairly active Monsoon period. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Storm activity over Pinal, Gila, and Yavapai Counties will converge over Maricopa County - including metro Phoenix - between 22Z- 00Z. Storms then track westward. Expect large swaths of strong surface winds from thunderstorm outflow. The winds will also cause areas of reduced visibility in blowing dust. The stronger storms will produce brief heavy rain and small hail. Anticipate much quieter conditions over metro Phoenix beginning by 03Z. However, renewed shower development is anticipated overnight but not with very strong storms. Southeast California/Southwest Arizona including KIPL and KBLH: Strong storms are expected to move out of Yavapai and Maricopa Counties and into southwest Arizona beginning by about 23Z. Storms are anticipated to track westward and weaken as they move west of the Lower Colorado River Valley. However, large swaths of strong winds and blowing dust are possible throughout the area. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday: An active Monsoon pattern continues the rest of the week into early next week. As usual, south-central AZ will have better chances than areas west of there. Minimum humidities will remain above 15% with good overnight recovery. Apart from thunderstorm activity, winds will generally be light. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Sawtelle AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 9, 5:13 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
513 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 1 NNE MESA 33.43N 111.83W
07/09/2018 MARICOPA AZ BROADCAST MEDIA
*** 1 INJ ***
TREE FELL ONTO HOUSE, REQUIRED RESCUE OF ONE
MALE.
&&
KWSpecial weather statement, Jul 9, 5:13 PM MST, 9 minutes before
Special Weather Statement National Weather Service Phoenix AZ 513 PM MST MON JUL 9 2018 AZZ537-540-542>544-550-553-554-559-100100- South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ- Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ- Northwest Valley AZ-Deer Valley AZ-West Pinal County AZ- North Phoenix/Glendale AZ- 513 PM MST MON JUL 9 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 600 PM MST/600 PM PDT/... At 512 PM MST/512 PM PDT/, Doppler radar was tracking strong thunderstorms along a line extending from near Downtown Peoria to near Estrella Sailport. Movement was southwest at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, El Mirage, Tolleson, Youngtown, Sun City West, Waddell, Laveen, Cashion, Sun City, Litchfield Park, Deer Valley Airport, Arizona State Fairgrounds, Liberty, Downtown Peoria and Surprise Stadium. This includes the following highways... AZ Interstate 10 between mile markers 121 and 144. AZ Interstate 17 between mile markers 197 and 216. US Highway 60 between mile markers 139 and 160. LAT...LON 3368 11249 3305 11250 3311 11208 3370 11208 TIME...MOT...LOC 0012Z 064DEG 31KT 3360 11220 3316 11219 Hernandez
Local storm report, Jul 9, 5:14 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
514 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG 2 SW GLENDALE 33.52N 112.22W
07/09/2018 MARICOPA AZ TRAINED SPOTTER
TREE WITH 10 INCH DIAMETER TRUNK DOWN AND
BLOCKING 75TH AVE NEAR MISSOURI AVE.
&&Special weather statement, Jul 9, 5:18 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
518 PM MST MON JUL 9 2018
AZZ554-559-100100-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
518 PM MST MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
600 PM MST/600 PM PDT/...
At 518 PM MST/518 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles southeast of Freeman, or 29 miles southwest of
Casa Grande, moving west at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Estrella, Freeman and Big Horn.
This includes the following highways...
AZ Interstate 8 between mile markers 133 and 157.
AZ Route 238 between mile markers 18 and 22.
AZ Route 347 near mile marker 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3303 11241 3287 11203 3272 11207 3272 11214
3268 11215 3268 11220 3253 11220 3250 11255
3251 11258
TIME...MOT...LOC 0018Z 110DEG 24KT 3271 11220
HernandezLocal storm report, Jul 9, 5:20 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
520 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLOOD PHOENIX 33.45N 112.08W
07/09/2018 MARICOPA AZ TRAINED SPOTTER
CURB TO CURB FLOODING NEAR PHOENIX CITY
HALL.
&&Local storm report, Jul 9, 5:22 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
522 PM MST MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HEAVY RAIN 3 NNE PHOENIX 33.49N 112.05W
07/09/2018 U1.20 INCH MARICOPA AZ TRAINED SPOTTER
RAINFALL OF 1.20 INCHES IN 35 MINUTES NEAR
16TH ST. AND THOMAS RD.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:06 PM MST | Dust Storm Advisory | PSR | Maricopa | 24 min |
| Jul 9, 5:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 9, 5:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 5:27 PM MST | Dust Storm Warning | PSR | Maricopa | 63 min |
| Jul 9, 5:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 9, 5:50 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 25 min |
| Jul 9, 5:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 9, 6:00 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 9, 6:19 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 26 min |
| Jul 9, 6:32 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 58 min |
| Jul 9, 6:34 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 86 min |
| Jul 9, 6:35 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 6:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 9, 6:59 PM MST | Dust Storm Warning | PSR | Yuma | 31 min |
| Jul 9, 7:22 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 9, 7:22 PM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Jul 9, 7:25 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 95 min |
| Jul 9, 7:59 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Jul 9, 8:08 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Jul 9, 8:44 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 31 min |
| Jul 9, 9:24 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 10, 2:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 10, 2:26 PM MST | Special Weather Statement | PSR | Gila | 34 min |
| Jul 10, 2:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 2:49 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Jul 10, 2:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 10, 3:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 3:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 10, 3:48 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 27 min |
| Jul 10, 4:04 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 10, 4:06 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 39 min |
| Jul 10, 4:13 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 47 min |
| Jul 10, 4:16 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Jul 10, 4:23 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Jul 10, 4:38 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 49 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.